Medical questions & health advice by board certified doctors
"Can Phenergan make my RLS worse?"
I'm female, 41 and have had RLS since I was a child. I was not diagnosed until I was in my late 30's and I am not taking any medication specifically for RLS or anything other than the occasional aspirin and multivitamin. I was recently prescribed Phenegran when I had a stomach bug and my RLS seemed to get much worse and the episodes became much more frequent. I haven't taken the Phenergan in a week and I'm still experiencing longer bouts of RLS when I get tired.
Yes, phenergan could be responsible for the increase in RLS symptoms that you are describing, because it is a medication that functions by interacting with the nerves in the gut, but does have crossover that impacts nerves in all areas of the body to some degree. Even more important for RLS, it blocks dopamine to some degree in the brain, which is one of the most involved molecules thought to be important in the development and presentation of RLS symptoms. The first step, which you have taken already, is to avoid the medication when it is safe to do so from the standpoint of your other medical condition. Speaking with both your primary care doctor as well as the person who prescribed the phenergan is likely to provide additional information, such as alternative therapies. You will also need to discuss your symptoms with your provider and determine if they are significant enough to warrant further therapy with medications designed to address the RLS specifically. Fortunately, there is hope that by ceasing the phenergan you will soon return to your baseline of symptom free life with regards to your RLS. Please speak to your physician as needed for this concern.
Need more info?See a sleep medicine-specialist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.